Alert archive / Wyoming / High Wind Warnings in 2018

High Wind Warning 3, NWS Riverton, WY

January 17, 2018Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Jan 17, 2018, 9:13 PM MST for Park County, Wyoming. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 2018, 9:13 PM MST (04:13 UTC)
Expired
Jan 18, 2018, 12:00 PM MST
In force
15 hr
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 4.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WWUS75 KRIW 180413
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
913 PM MST Wed Jan 17 2018

...Strong Winds Between Cody and Clark Tonight and Thursday
Morning...

.Strong downslope winds will occasionally push down the mountains
into the Cody Foothills tonight through Thursday morning.

WYZ003-181100-
/O.NEW.KRIW.HW.W.0003.180118T0413Z-180118T1900Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
913 PM MST Wed Jan 17 2018

...HIGH WIND WARNING IN EFFECT UNTIL NOON MST THURSDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect until noon MST Thursday. 

* TIMING...Tonight through Thursday morning. Winds are expected to
  diminish below 7500 feet Thursday afternoon.  

* WINDS...West winds 30 to 40 mph with some gusts near 70 mph
  between Cody and Clark. 

* IMPACTS...Strong crosswind along State Highway 120 between Cody
  and Clark will pose an extreme blowover risk to high-profile
  lightweight vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
2 follow-up statements
156 
WWUS75 KRIW 180756
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1256 AM MST Thu Jan 18 2018

...Strong Winds Between Cody and Clark this morning...

.Strong downslope winds will occasionally push down the mountains
into the Cody Foothills through this morning.

WYZ003-181900-
/O.CON.KRIW.HW.W.0003.000000T0000Z-180118T1900Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
1256 AM MST Thu Jan 18 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY...

* TIMING...Through this morning. Winds are expected to diminish 
  below 7500 feet this afternoon. 

* WINDS...West winds 30 to 40 mph with some gusts near 70 mph 
  between Cody and Clark. 

* IMPACTS...Strong crosswind along State Highway 120 between 
  Cody and Clark will pose an extreme blowover risk to 
  high-profile lightweight vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
535 
WWUS75 KRIW 181845
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1145 AM MST Thu Jan 18 2018

WYZ003-181945-
/O.EXP.KRIW.HW.W.0003.000000T0000Z-180118T1900Z/
Cody Foothills-
Including the cities of Cody and Meeteetse
1145 AM MST Thu Jan 18 2018

...HIGH WIND WARNING WILL EXPIRE AT NOON MST TODAY...

The threat of high winds across the area has diminished.
Therefore, the National Weather Service office in Riverton will
allow the high wind warning to expire on time at noon. Overnight
and early this morning, winds gusted over 70 mph along highway 120
this wind sensor 8 miles south of Clark.

$$

Skrbac

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 17, 12:39 PM MST, 8 hours 34 minutes earlier.

Area forecast discussion, Jan 17, 12:39 PM MST, 8 hours 34 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1239 PM MST Wed Jan 17 2018

.SHORT TERM...This afternoon through Saturday

High cirrus and dry conditions will continue this afternoon into
tonight. Basins and valleys will remain trapped under inversions,
keeping temperatures at or below freezing this afternoon. Winds
will begin to increase over the Cody Foothills and Absarokas and
the Wind Corridor, from the Green Mountains to Natrona County
tonight into Thursday, as the flow aloft turns more SW. This will
continue Thursday night into Friday, as a cold front begins to
slowly make its way through the forecast area. Have kept winds
just below warning criteria for now, but there could be isolated
(favored) areas that gust over 60 mph during the day Friday, such
as Outer Drive on the south side of Casper.

The moist, SW flow will bring steady precipitation to NW portions
Thursday night into Friday. Most of this will occur over
Yellowstone, as the best jet dynamics and vicinity of the cold
front will be located over this area. Otherwise, expect only
advisory amounts (6-9 inches) of snow for the higher elevations.
Jackson Valley could receive 2 to 4 inches and Star Valley 1 to 2
inches. As the front progresses southward Friday evening, snowfall
east of the Divide seems unlikely at this point. However, snow
across western portions will spread over southern Lincoln County
and into Sweetwater and Natrona counties. The upper low
responsible for this will be well to the south, over the Four
Corners and eject out over E CO. The best chances for snow from
Casper to E Sweetwater County will be due to the deformation band
from this system. If this system progresses any further east or
south, this will limit snow amounts in these areas. For now, it
looks like a slam dunk for major impacts for CYS's area. Either
way, snow will gradually subside from NW to SE during the day
Saturday.

.LONG TERM...Saturday night through Wednesday night

The splitting storm system that will eject off the main closed low
that is now spinning off the Pacific coast, due west of the
Canadian/US border, will have the bulk of the energy well to the
south over the Desert Southwest, with the trough axis over us by
Saturday night. The ECMWF and the Canadian are still a little slower
than the GFS in swinging the axis through. Will still go with the
idea that the first few hours of the evening on Saturday will
feature mainly upslope snowfall enhanced by sfc ne winds circulating
around the Eastern Co sfc low after sfc frontogenesis takes place
over our CWA. We can expect about another inch or so of snow in the
upslope favored areas from Lander to Casper as well as down in
Sweetwater County. Then the sfc flow quickly becomes anticyclonic
before 06z Sunday. Behind this exiting weather system, temperatures
will be around 10 to 15 degrees colder along with a precip free day
Sunday.

After the short break in the action, our attention then shifts to
the next weather feature tracking east southeast across the Pacific
Northwest Sunday night and the Northern Rockies Monday. Snowfall
will break out over the far west during the night Sunday night and
will continue through Monday. The GFS depicts this feature the most
distinctly. The isentropic lift in the far west, ahead of this
system, is not depicted with the latest model run as it has been in
previous runs. Then after this feature quickly exits the region, the
upslope flow will continue to stream off the Pacific as the flow
backs and becomes more difluent by Wednesday night ahead of the next
Pacific trough. The result will be periods of light snow across the
far west Monday night through Wednesday, with snow increasing once
again over the far on Wednesday night.

After temperatures become colder by Sunday morning, temperatures
will remain fairly steady through the middle of next week. Areas
east of the divide will remain dry Sunday through Wednesday night.

&&

.AVIATION...For the 00Z TAFS through 00Z Friday

West of the Continental Divide...KJAC, KBPI, KPNA and KRKS

Increasing southwest flow aloft and high clouds will occur for
the rest of this afternoon. Clouds will lower and thicken after
12Z Thursday, as the next Pacific weather system approaches the
area, during which time areas of MVFR conditions and mtn
obscurations will be found in the far western portion of Wyoming.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

VFR conditions will prevail through the period.  Surface southwest
winds 15-25 knots will prevail through the wind corridor through 06z
Thursday, vicinity 50SM NE KRKS-KCPR. These winds will increase 06z-
21z Thursday.

&&

.FIRE WEATHER...

Mainly dry weather will continue through Thursday. Inversions will
continue over the Basins east of the divide, although shallower
than in recent days. Mixing and smoke dispersal will be generally
poor. A gusty breeze will continue across the southwestern wind
corridor from the Red Desert through Natrona County. These winds
will continue tonight into Thursday and Friday. Strong winds will
also develop over the Absarokas and portions of the Cody Foothills
Thursday into Friday. Snow will return to NW portions (especially
Yellowstone) Thursday night into Friday. Snow will then spread to
the south Friday night into Saturday, with the focus from southern
Lincoln and Sweetwater counties over to Natrona.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LaVoie
LONG TERM...Lipson
AVIATION...Lipson
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jan 17, 1:34 AM MST, 19 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
134 AM MST Wed Jan 17 2018

WYZ001>020-022>030-181200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
134 AM MST Wed Jan 17 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday into Thursday night, Strong to possibly high winds are
expected in the Absaroka Mountains and in the Northern Cody
Foothills.

Thursday night into Friday morning, strong to possibly high winds
between Jeffrey City and Casper.

Late Thursday Night through Saturday, A strong storm system will
impact the west with snow and wind Thursday night and Friday.
There is a good chance of snow spreading into central and south-
central Wyoming Friday night and Saturday. Snow is then expected
to end Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Team Riverton

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 12:14 PM MSTWinter Storm WatchRIWFremont, Natrona, Sweetwater23 hr
Jan 18, 12:14 PM MSTWinter Weather AdvisoryRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton29 hr

Nearby

High Wind Warnings in Wyoming, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.